MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number VPR-GW-FT14
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Vascular System (Circulation), Impaired (2572); Device Embedded In Tissue or Plaque (3165)
Date of Event 03/13/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.The returned oad analysis is included in mdr reference 3004742232-2019-00090.Csi id# (b)(4).
 
Event or Problem Description
A moderately calcified, 95% stenosed lesion was located in mildly tortuous area of the posterior tibial (pt) artery beyond the level of the ankle.The lesion was 3.5 cm in length and the vessel was 1.5-2 mm.The viperwire guide wire was advanced past the heel and appeared to be located in a luminal plane.The diamondback peripheral orbital atherectomy device (oad) was advanced 2-3 mm proximal to the lesion.The oad was turned on at low speed, and the crown jumped forward on the guide wire and stopped spinning.An attempt was made to remove the oad from the guide wire; however, the devices were stuck together and unable to be removed using considerable force.A non-csi guide wire was advanced in an attempt to loosen the crown from the vessel wall, but this was unsuccessful.A coronary balloon was used to attempt to create space in the removal of the device, but the device remained stuck.The saline sheath of the oad driveshaft was cut at the strain relief of the oad.The saline sheath was advanced over the crown of the oad, and the oad and guide wire were successfully removed.It was observed after the devices were removed that a portion approximately 7 cm of the spring tip of the guide wire had sheared off and remained in the distal portion of the pt.There was no attempt to snare the fractured piece of the guide wire.The cause of the guide wire fracture was unknown.Angiographic imaging was done and showed no flow into the pt, and the procedure was aborted.No additional intervention was planned with the patient after the procedure beyond normal surgical follow-ups.There was no intervention planned or scheduled to remove the guide wire fragment that remained in the patient.Note: the event including the oad information can be found in mdr reference 3004742232-2019-00090.
 
Additional Manufacturer Narrative
The reported guide wire was received at csi for analysis.A visual examination confirmed that the spring tip had been fractured off, and the distal fractured spring tip section was not returned.A kink in the guide wire located 162.5cm from the proximal end was also observed.Scanning electron microscopy of the fractured portion of the guide wire was performed and identified evidence of ductile shear dimples with a cup and cone break.This is likely due to tensile forces exceeding the design limits of the guide wire.Radiopaque particles were also found on the tip bushing of the oad, indicating the oad came into contact with the guide wire spring tip.The instructions for use (ifu) for the reported device include the following warning "when moving the crown advancer knob, make sure there is sufficient distance between the guide wire spring tip and the distal end of the shaft (10 cm minimum).If the distance between the shaft tip and the guide wire spring tip is insufficient, the shaft tip may damage the guide wire spring tip and result in dislodgement of the guide wire spring tip.Use contrast injections and fluoroscopy to monitor movement of the shaft tip in relation to the guide wire spring tip." at the conclusion of the device analysis investigation, the guide wire fracture event was confirmed, however, the report of no flow in the vessel was unable to be conclusively confirmed.The material inspection report for this guide wire lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.Csi id# (b)(4).

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul MN 55112
MDR Report Key8488455
Report Number3004742232-2019-00091
Device Sequence Number1928264
Product Code MCW
UDI-Device Identifier10852528005312
UDI-Public(01)10852528005312(17)201231(10)253351
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K151260
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2020
Device Model NumberVPR-GW-FT14
Device Catalogue NumberVPR-GW-FT14
Device Lot Number253351
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/13/2019
Supplement Date Received by Manufacturer04/10/2019
Initial Report FDA Received Date04/05/2019
Supplement Report FDA Received Date04/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age61 YR